Mom is Declining & Doctors are Stumped
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Mom is Declining & Doctors are Stumped


Hello,

  I am hoping this works.  I am trying to do as much research and trying to figure out what is wrong with my mom.  She has been on Eskalith or some form of Lithium for 16 years now.  Two years ago she had a drug induced manic episode leaving her nothing like the mom I used to know.  Her memory has been slipping since.  Today is Monday and last week on Tuesday I talked to my mom and it sounded like she had dementia, she was confused, disoriented, and not making any sense.  She has been on Eskalith, Zyprexa, and Wellbutrin and some other medications I'm not sure of.  Neither my mother or father question the psychiatrist enough about what medications he gives her or the possible side effects or toxicity.  This upsets me becaus now she has been in the hospital since Thursday (4 days) because she fell down twice.  Obviously that means something; she has had a fever for all of those days ranging from 101-103.  Her enzymes in her liver are four times the amount they should be, and her white blood cell count is low.  She trembles and is completely in coherent, she has no idea my father is there.  She is strapped to the bed because she keeps trying to get out of bed.  The doctors are "stumped" as they say and are running all kinds of tests on her and can't figure out what she has.  They think she might have a virus or some infectious disease.  To me it seems quite obvious that she has toxic levels of lithium brought on possibly by her sweating so much when she went to Australia and NZ a month ago.  She started going downhill while she was there and continued to decline when they got back.  I also think there might be something  reacting between the eskalith and the zyprexa.  Could you please tell me anything you can about what might be wrong with my mother.  I am getting nowhere with the doctors, and my father just assumes the doctors are doing the right thing.  Not to say they aren't, but I think there is more to this than just some infectious disease.

Thank you for your time.


Dear Ms. B' -- 
This is surely an awful thing to watch, and to feel so unable to "do something" to have an impact.  I'll make some guesses based on what you've written. 

First, they probably checked a lithium level a long time ago and found that it's not a simple matter of too high a level..  It's such an easy test and so standard a thing to do.  

Next: the infectious disease hypothesis is getting such priority because if it's bacterial and they can't find the source, it could easily be fatal; but the low white count is puzzling in that context.  

Next: what's making those liver enzymes go up?  Not lithium, almost certainly.  It's not metabolized by the liver.  Could be Zyprexa, much less likely to be Wellbutrin.  A friend of mine says "medicines are guilty until proven innocent" but it will be tricky trying to control her agitation without something like Zyprexa, and that is probably holding back the doc-team you're dealing with.  It's really hard to ask staff to just cope with those symptoms when you think that's what you need to do to figure out a problem; especially when there's some other potential explanation in the temperature numbers. 

However, lithium can make people very confused and disorganized and generally "out of it", so at some point it would be worth lowering that one too.  But brace yourself, things could look quite awful while each of these medications is considered in turn as the potential culprit.  

Your theory about the Australian travel could easily be part of this:  either through dehydration leading to lithium toxicity from which she's not yet recovered; or simply by inducing a manic phase despite the medications, as travel of that length is well known to have that risk, and perhaps her mania just looks different now because either she's older, and has fewer neurons so can't tolerate that degree of agitation (this theory has to be considered because of the one other medication on the list, Wellbutrin, to make sure that someone's considered the possibility of the antidepressant making the current situation worse). 

In general, the number of different organ systems that are now involved -- brain, obviously; bone marrow (too few white cells); liver; plus the fever -- means that your mother's situation is potentially quite serious.  If so, then the doctors are in a tough spot:  they may need to do something pretty aggressive to try to address these symptoms, and yet sometimes the only way to figure it all out is to stop medications, rather than turning them up or adding new ones.  That might account for why it looks like they look unsure at times of what to do.  Here are some general thoughts on how to talk with doctors, though it sounds like you may have figured out much of this on your own.  Good luck with the process.  

Dr. Phelps 


Published June, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?